Texas, 2006

Flooding in Texas, September 4, 2006

September 4, 2006 · NWS EPZ · 2 events in 2 counties and zones

Four days of moderate to heavy rainfall due to tropical moisture influx from Hurricane John (which was moving up the Baja Peninsula) led to widespread flooding in the El Paso area. Water entered homes in central El Paso, and covered the majority of the roads in the two counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Four days of moderate to heavy rainfall due to tropical moisture influx from Hurricane John (which was moving up the Baja Peninsula) led to widespread flooding in the El Paso area. Water entered homes in central El Paso, and covered the majority of the roads in the two counties. Among the many road closures was Interstate 10 in central El Paso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 4, 2:38 AM MST, 5 hours 22 minutes earlier.

Area forecast discussion, Sep 4, 2:38 AM MST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
338 AM MDT MON SEP 4 2006

.SYNOPSIS...
LIGHT TO MODERATE RAIN WILL CONTINUE TODAY AS ABUNDANT MOISTURE
FLOWS OVER THE REGION. AN OCCASIONAL THUNDERSTORM IS POSSIBLE.
TEMPERATURES WILL REMAIN WELL BELOW NORMAL TODAY. RAIN MAY
GRADUALLY TAPER OFF TONIGHT AND TOMORROW AS THE STATIONARY FRONT
THAT HAS HELPED TRIGGER THE RAIN MOVES FURTHER SOUTH. WITH THE
EXTENSIVE RAIN OF THE PAST FEW DAYS...THERE IS A POTENTIAL FOR
FLOODING WITH ANOTHER 1 TO 2 INCHES OF ADDITIONAL RAIN POSSIBLE
TODAY AND TONIGHT. RAIN CHANCES WILL DIMINISH BY LATE TUESDAY
THROUGH THURSDAY. ANOTHER TROUGH WILL MOVE THROUGH THE REGION
FRIDAY AND SATURDAY WITH INCREASED CHANCES FOR SHOWERS AND
THUNDERSTORMS POSSIBLE.

&&

.DISCUSSION...
AS OF MIDNIGHT 2.42 INCHES OF RAIN HAD FALLEN AT EL PASO INTL
AIRPORT FOR THE FIRST THREE DAYS OF SEPTEMBER WITH MORE RAIN
OCCURRING THIS MORNING. THAT RAINFALL TOTAL IS FAIRLY REFLECTIVE OF
MOST OF SOUTHERN NEW MEXICO AND FAR WEST TEXAS FROM THIS LATEST
RAIN EVENT OF THE SUMMER. AN OVERRUNNING SCENARIO CONTINUES AS
WARM MOIST TROPICAL AIR...SOME OF IT FROM T.S. JOHN...FLOWS OVER A
STATIONARY FRONT ALIGNED ALONG THE SOUTHERN EDGE OF THE FORECAST
AREA. THE MAJORITY OF THE RAINFALL YESTERDAY WAS STRATIFORM IN
NATURE WITH LITTLE CONVECTIVE CONTRIBUTION. THAT IS LIKELY TO
CONTINUE TODAY BUT...CAN NOT RULE OUT A POSSIBLE EMBEDDED
THUNDERSTORM DURING THE DAY OR EVENING. WITH ALL THE RAIN THE
PAST FEW DAYS THE GROUND IS SATURATED...AGAIN. THERE IS A FLOODING
POTENTIAL WITH FURTHER RAIN EXPECTED TODAY. THE FLASH FLOOD WATCH
WILL BE EXTENDED ANOTHER 24 HOURS TO EARLY TUESDAY MORNING WHEN
RAINS ARE EXPECTED TO TAPER OFF.

MODELS REMAIN LARGELY ON TRACK WITH GRADUALLY ENDING THE RAIN
TONIGHT AND TOMORROW. THE FRONT THAT HAS PROVIDED MUCH OF THE
FOCUS AND LIFT FOR THE RAIN WILL DRIFT FURTHER SOUTH AND A
NORTHERLY FLOW BEHIND A LOW OVER THE CENTER OF THE COUNTRY WILL
PUSH MUCH OF THE MOISTURE FURTHER SOUTH AS WELL. REMNANTS OF WHAT
ONCE WAS HURRICANE JOHN WILL REMAIN JUST WEST OF THE AREA THROUGH
WEDNESDAY...CONTINUING TO FEED THE MOISTURE PLUME THAT HAS NOW
DRIFTED SOUTH. RAIN CHANCES WILL BE IN THE SLIGHT CATEGORY LATE
TUESDAY THROUGH THURSDAY FOR MOST OF THE REGION. THE BOOTHEEL
BEING CLOSER TO REMNANTS OF JOHN WILL SEE SCATTERED PRECIP.

BY LATE THURSDAY NIGHT AND FRIDAY THE REMNANTS OF JOHN WILL BE
EJECTED EAST TOWARD THE AREA...WITH RAIN CHANCES INCREASED TO THE
CHANCE THROUGH SATURDAY. BY SUNDAY MOST OF THE MOISTURE WILL HAVE
BEEN PUSHED EAST OF THE REGION AS PART OF A STRENGTHENING WEST
FLOW...STARTING A DRYING TREND FOR THE REGION.

&&

.AVIATION...VALID 04/12Z-05/12Z
MAINLY IFR/MVFR CONDITIONS FOR CIGS/VSBY THIS MORNING DUE TO LOW
CLOUD DECK...EXTENSIVE SHOWERS AND AREAS OF FOG. MOUNTAINS WILL BE
OBSCURED. PREVAILING CONDITIONS WILL GRADUALLY IMPROVE TO MVFR-
VFR FOR THIS AFTERNOON AS SHOWERS LESSEN SOMEWHAT AND CLOUD DECK
RISES TO 6 KFT AGL. SOME AREAS OF MVFR/IFR WILL REMAIN IN HEAVIER
SHOWERS THOUGH. SEE LATEST TAFS AND TWEBS FOR FURTHER INFORMATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 73  62  82  60  84 /  70  60  30  10  20
SIERRA BLANCA TX        71  58  75  55  79 /  70  60  30  10  10
LAS CRUCES              74  60  82  58  84 /  70  60  30  10  20
ALAMOGORDO              72  58  82  57  81 /  70  50  20  10  20
CLOUDCROFT              54  46  61  47  61 /  70  50  30  10  20
TRUTH OR CONSEQUENCES   74  59  83  57  83 /  70  50  30  10  20
SILVER CITY             68  53  75  52  77 /  70  50  30  20  20
DEMING                  75  59  81  56  82 /  70  60  30  20  20
LORDSBURG               76  59  82  56  84 /  70  60  30  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NMZ022>025-030>032 TXZ055>056 FLASH FLOOD WATCH THROUGH TONIGHT

04
Hazardous weather outlook, Sep 3, 10:30 AM MST, 21 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1130 AM MDT SUN SEP 3 2006

NMZ022>025-030>032-TXZ055-056-041800-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1130 AM MDT SUN SEP 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
WIDESPREAD STEADY LIGHT TO MODERATE RAIN WILL CONTINUE WITH VERY
ISOLATED AREAS OF HEAVIER SHOWERS OR EVEN A THUNDERSTORM. MOISTURE
FROM TROPICAL STORM JOHN LOCATED OVER THE CENTRAL BAJA PENINSULA IS
STREAMING NORTHWARD OVER A STALLED BACKDOOR COLD FRONT LOCATED OVER
THE SOUTH SOUTHWEST PORTION OF NEW MEXICO. CONTINUED LIGHT TO
MODERATE RAIN OVER A PROLONGED PERIOD OF TIME OVER OUR SATURATED
GROUND KEEPS US IN A MODERATE TO HIGH RISK OF FLOODING IN LOW LYING
AREAS. THE RISK OF FLASH FLOODING HAS BEEN REDUCED SOMEWHAT BUT A
BRIEF HEAVIER SHOWER OR AN ISOLATED BRIEF THUNDERSTORM IS STILL
POSSIBLE. EXTENSIVE AREAS HAVE RECEIVED FROM 1 TO 2 INCHES OVERNIGHT
AND ANOTHER 1 TO 2 INCHES OVER THE NEXT 24 HOURS IS STILL POSSIBLE.
INTERESTS ALONG THE RIO GRANDE RIVER SHOULD STAY ALERT AND MONITOR
CONDITIONS AS THE RIVER HAS RISEN OVERNIGHT TO A LITTLE OVER 7 FEET
AND MAY RISE ANTHER  HALF FOOT OR SO BY EVENING. ALTHOUGH THIS IS
BELOW FLOOD STAGE (8.5 FEET)...THE ADDITIONAL RAIN AND RUNOFF INTO
THE RIVER MAY CAUSE LOCAL PROBLEMS IN LOW LYING AREAS NEAR THE
RIVER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
OVERRUNNING WILL CONTINUE INTO MONDAY WITH STILL A MODERATE RISK OF
FLOODING BEFORE THE FRONTAL BOUNDARY DROPS SOUTHWARD OUT OF THE AREA
AND DRIER AIR ALOFT MOVES IN FROM THE WEST NORTHWEST ON TUESDAY AND
WEDNESDAY REDUCING SHOWER AND THUNDERSTORM CHANCES TO A MORE
ISOLATED TO WIDELY SCATTERED LEVEL. A TROUGH OF LOW PRESSURE OVER
THE WESTERN COAST OF THE U.S. WILL PICK UP THE REMNANTS OF T.S. JOHN
AND MOVE EASTWARD INTO OUR AREAS IN THE THURSDAY THROUGH SATURDAY
TIME FRAME BRINING A THREAT OF MORE SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS TO THE BORDERLAND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REMAIN ON ALERT AND CONTACT THE LOCAL WEATHER OFFICE
IF SEVERE WEATHER OR ANY TYPE OF FLOODING CONDITIONS OCCUR AT THEIR
LOCATION.

20 NOVLAN

In the hours before

Special weather statement, Sep 4, 5:33 AM MST, 2 hours 27 minutes before
TXZ055-050033-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO, TX
633 AM MDT MON SEP 04 2006

THIS IS RETRANSMISSION OF A RIVER FLOOD WARNING FOR THE RIO GRANDE
RIVER AT EL PASO.

FOR THE RIO GRANDE, INCLUDING EL PASO, MINOR FLOODING IS
FORECASTED.

NEARLY CONTINUOUS RAIN OVER SOUTHERN NEW MEXICO AND FAR WEST TEXAS
OF THE PAST COUPLE OF DAYS IS DRAINING INTO THE RIVER CAUSING IT TO
RISE. ADDITIONAL RAIN IS EXPECTED TODAY WHICH WILL KEEP RIVER LEVELS
HIGH THROUGH TONIGHT.

FOR THE RIO GRANDE AT EL PASO, THE LATEST STAGE IS 7.2 FEET AT 06 AM
MONDAY.  MINOR FLOODING IS FORECAST, WITH A MAXIMUM STAGE OF 8.7
FEET AT 12 PM MONDAY, WHICH IS 0.2 FEET ABOVE FLOOD STAGE. THE RIVER
WILL LEAVE ITS BANKS BUT SHOULD STAY WITHIN THE LEVEE SYSTEM. THE
STAGE WILL FALL BELOW FLOOD STAGE AT 04 PM MONDAY.

DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF WATER RISES IN YOUR AREA
MOVE TO HIGHER GROUND.

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO...

               FLD   OBSERVED         FORECAST 7AM
LOCATION       STG   STG  DAY TIME    TUE    WED    THU

RIO GRANDE
  EL PASO      8.5   7.2 MON 06 AM    7.5    6.2    5.8

LUNDEEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, El Paso

When
September 4, 8:00 AM MST to 4:00 PM MST
Where
El Paso County, Countywide
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

Flood, Hudspeth

When
September 4, 8:00 AM MST to 4:00 PM MST
Where
Hudspeth County, Countywide
Reported by
NEWSPAPER
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534693, 5534694.